Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 76, NWS Wichita, KS

May 18, 2018Sumner County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 18, 2018, 10:07 PM CDT for Sumner County, Kansas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2018, 10:07 PM CDT (03:07 UTC)
Expired
May 18, 2018, 11:01 PM CDT
In force
54 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Sumner County, KS

The radar

The Wichita radar (KICT), 52 km from the middle of the area, began a volume at 03:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 8:39 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.1 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1976 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1976 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
2001 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
15.1

Open this sounding in Storm Lab

The text

As transmitted.

552 
WUUS53 KICT 190307
SVRICT
KSC191-190415-
/O.NEW.KICT.SV.W.0076.180519T0307Z-180519T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1007 PM CDT FRI MAY 18 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Sumner County in south central Kansas...

* Until 1115 PM CDT

* At 1007 PM CDT, a severe thunderstorm was located near Anthony,
  moving east at 40 mph.

  HAZARD...60 to 70 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. 

* Locations impacted include...
  Wellington, Mulvane, Belle Plaine, Conway Springs, Caldwell,
  Oxford, Argonia, South Haven, Geuda Springs, Mayfield, Milan,
  Hunnewell, Perth, Riverdale and Wellington Airport.

This includes Interstate 35 between Mile Markers 1 and 33.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9780 3747 9781 3748 9715 3700 9715
TIME...MOT...LOC 0307Z 259DEG 33KT 3717 9796 

HAIL...<.75IN
WIND...70MPH
 
$$

JAKUB
3 follow-up statements
302 
WWUS53 KICT 190337
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1037 PM CDT FRI MAY 18 2018

KSC191-190415-
/O.CON.KICT.SV.W.0076.000000T0000Z-180519T0415Z/
Sumner KS-
1037 PM CDT FRI MAY 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SUMNER COUNTY...

At 1037 PM CDT, a severe thunderstorm was located 8 miles east of
Argonia, or 11 miles south of Conway Springs, moving east at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Wellington, Mulvane, Belle Plaine, Conway Springs, Caldwell, Oxford,
Argonia, South Haven, Geuda Springs, Mayfield, Milan, Hunnewell,
Perth, Riverdale and Wellington Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9780 3747 9781 3748 9715 3700 9715
TIME...MOT...LOC 0337Z 259DEG 33KT 3722 9762 

HAIL...<.75IN
WIND...60MPH
 
$$

JAKUB
021 
WWUS53 KICT 190354
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1054 PM CDT FRI MAY 18 2018

KSC191-190415-
/O.CON.KICT.SV.W.0076.000000T0000Z-180519T0415Z/
Sumner KS-
1054 PM CDT FRI MAY 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM CDT
FOR SUMNER COUNTY...

At 1053 PM CDT, a severe thunderstorm was located near Conway
Springs, moving east at 25 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Wellington, Mulvane, Belle Plaine, Conway Springs, Caldwell, Oxford,
Argonia, South Haven, Geuda Springs, Mayfield, Milan, Hunnewell,
Perth, Riverdale and Wellington Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3700 9780 3747 9781 3748 9715 3700 9715
TIME...MOT...LOC 0353Z 251DEG 21KT 3733 9757 

HAIL...<.75IN
WIND...60MPH
 
$$

JAKUB
974 
WWUS53 KICT 190401
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1101 PM CDT FRI MAY 18 2018

KSC191-190411-
/O.CAN.KICT.SV.W.0076.000000T0000Z-180519T0415Z/
Sumner KS-
1101 PM CDT FRI MAY 18 2018

...THE SEVERE THUNDERSTORM WARNING FOR SUMNER COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds of 40 
to 50 mph are still possible with this thunderstorm.

A severe thunderstorm watch remains in effect until 200 AM CDT for
south central Kansas.

LAT...LON 3700 9780 3747 9781 3748 9715 3700 9715
TIME...MOT...LOC 0359Z 259DEG 33KT 3734 9747 

$$

JAKUB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 6:38 PM CDT, 3 hours 29 minutes earlier.

Area forecast discussion, May 18, 6:38 PM CDT, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
638 PM CDT Fri May 18 2018

.SHORT TERM...(This evening through Monday night)
Issued at 247 PM CDT Fri May 18 2018

Potential for a nocturnal severe event looms for central Kansas.
Moist upslope flow across western Kansas late this afternoon and
diurnal heating will yield MLCAPE values around 2500 j/kg in the
presence of 35-40 kts of deep layer shear. Convergence along the
W-E oriented boundary/pseudo warm front should focus deep moist
convection in the 22z-00z time frame. This activity should evolve
upscale through the evening, aided by the strengthening low level
jet, as it moves east-northeast toward central Kansas. Despite
the modest southwest flow aloft, the storm-relative inflow and
reservoir of unstable air across central Kansas overnight should
support storm maintenance within an environment supportive of
cold pool development/bowing line segments moving across the
area. Convection originating further south over the Texas
panhandle could also affect southern Kansas overnight. While
marginal severe hail is likely, the main risk overnight should
evolve into a strong/damaging wind scenario, though perhaps
weakening a bit as it moves east of the Kansas turnpike late in
the night.

As the main upper trof begins to lift out across the central Plains
on Saturday winds aloft and deep layer shear will increase a bit
along and ahead of the effective surface cold front. While tonights
convection/mesoscale influences will have some affect on the
boundary placement, general model consensus places it along or just
west of the Kansas turnpike during peak late afternoon heating. So
expect another round of strong to severe convection Saturday evening
with all modes of severe weather possible. The upper trof will lift
slowly northeast of the area by later Sunday with a weakening
frontal boundary possibly lingering across far southeast Kansas
for remote chances for convection there.

While the airmass will remain unstable on Monday with weak return
southerly flow, the lack of forcing and weak focus will limit
chances to slight/isolated.

Darmofal

.LONG TERM...(Tuesday through Friday)
Issued at 247 PM CDT Fri May 18 2018

Another upper low over California early next week will lift north
across the Great Basin. Weak flow aloft downstream across Kansas and
an unstable southerly low level flow will limit chances for
mainly isolated, diurnally driven convection or perhaps some
nocturnal emissions drifting east from the high Plains into
central Kansas.

KED

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 634 PM CDT Fri May 18 2018

Clearly the main concern is thunderstorm potential throughout the
period. Brief MVFR/IFR conditions are likely in the stronger
storms. Otherwise VFR conditions are likely except for MVFR
ceilings at KRSL late in the period, due to low clouds behind
cold front. Storms will likely develop tomorrow afternoon, but
location and timing is tricky, with a lot riding on how things
unfold tonight. Anticipating there may be a boundary somewhere
across southeast KS which could be the focus for some widely
scattered convection by 2000 UTC, but confidence is too low to
mention VCTS at kcnu at this time. -Howerton

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    68  88  59  78 /  60  30  40  10
Hutchinson      66  85  57  76 /  70  30  30  10
Newton          66  87  57  76 /  60  30  40  10
ElDorado        67  87  59  77 /  50  30  40  10
Winfield-KWLD   68  89  60  78 /  40  30  50  10
Russell         61  78  52  73 /  70  20  20  10
Great Bend      62  79  53  73 /  70  20  20  10
Salina          65  84  57  76 /  70  40  30  10
McPherson       65  85  56  76 /  70  30  30  10
Coffeyville     67  88  65  82 /  20  20  30  20
Chanute         66  87  63  81 /  20  20  30  20
Iola            66  87  63  81 /  20  20  30  20
Parsons-KPPF    67  88  64  82 /  20  20  30  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...PJH
Hazardous weather outlook, May 18, 3:47 PM CDT, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
347 PM CDT Fri May 18 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-192100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
347 PM CDT Fri May 18 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A complex of strong to severe thunderstorms is expected to develop
from western Kansas into the Texas panhandle early this evening and
move east-northeast across central Kansas late this evening and
overnight. While a few large hailstones up to ping pong ball size
will be possible, the main risk will be damaging straight-line winds
to 70 mph. The greatest severe risk will be west of the Kansas
turnpike. Storms are expected to gradually weaken late tonight as
they move into southeast Kansas.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a risk for strong to severe storms again on Saturday
afternoon and evening across much of the area. The greatest risk
is expected across south central Kansas and the Flint Hills.
Damaging winds, large hail and even a tornado will be possible.

Chances for thunderstorms will remain in the forecast periodically
Sunday through Thursday. While a few strong storms will be possible,
the risk for organized storms and severe weather appears low for
now.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed along and west of a Salina to
Wichita line after 9 pm this evening until about 2 am.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 18, 9:46 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Wichita KS
946 PM CDT FRI MAY 18 2018

KSZ032-190315-
Russell KS-
946 PM CDT FRI MAY 18 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Russell County in central Kansas...

* Until 1015 PM CDT

* At 945 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles west of Dorrance, or 7 miles
  southeast of Russell...moving north at 20 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Russell, Lucas, Gorham, Luray, Dorrance, Milberger, Bunker Hill,
  Paradise, Waldo, Wilson State Park, Wilson Lake and Russell
  Airport.

A severe thunderstorm watch remains in effect until 200 AM CDT for
central Kansas.

LAT...LON 3912 9902 3913 9863 3913 9848 3871 9849
      3870 9903 3871 9903
TIME...MOT...LOC 0246Z 183DEG 15KT 3884 9872

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 9:18 PM CDTSevere Thunderstorm WarningICTHarper, Kingman, Reno, Rice87 min
May 18, 9:19 PM CDTSevere Thunderstorm WarningICTBarton56 min
May 18, 9:46 PM CDTSpecial Weather StatementICTRussell29 min
May 18, 10:16 PM CDTSpecial Weather StatementICTBarton, Ellsworth, Lincoln, Russell29 min
May 18, 10:35 PM CDTSpecial Weather StatementICTHarvey, Sedgwick55 min
May 18, 10:45 PM CDTSpecial Weather StatementICTHarper, Kingman45 min
May 18, 10:46 PM CDTSpecial Weather StatementICTEllsworth, Lincoln, Saline29 min
May 18, 10:48 PM CDTSpecial Weather StatementICTMcPherson, Rice27 min
May 18, 11:03 PM CDTSpecial Weather StatementICTSumner57 min
May 18, 11:39 PM CDTSevere Thunderstorm WarningICTCowley, Sumner66 min
May 19, 12:27 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Sedgwick63 min
May 19, 1:00 AM CDTSevere Thunderstorm WarningICTButler60 min
May 19, 1:06 AM CDTSevere Thunderstorm WarningICTChautauqua, Elk, Greenwood54 min
May 19, 2:01 AM CDTSpecial Weather StatementICTElk, Greenwood, Wilson, Woodson29 min
May 19, 3:28 AM CDTSpecial Weather StatementICTCowley32 min
May 19, 4:15 AM CDTSpecial Weather StatementICTCowley30 min
May 19, 4:16 AM CDTSpecial Weather StatementICTChautauqua29 min
May 19, 4:37 AM CDTSpecial Weather StatementICTCowley23 min
May 19, 5:00 AM CDTSpecial Weather StatementICTElk, Wilson30 min
May 19, 5:26 AM CDTSevere Thunderstorm WarningICTElk, Wilson35 min
May 19, 5:34 AM CDTSpecial Weather StatementICTWoodson26 min
May 19, 6:04 AM CDTSpecial Weather StatementICTAllen, Neosho, Wilson26 min
May 19, 6:25 AM CDTSpecial Weather StatementICTGreenwood35 min
May 19, 6:51 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Sumner54 min
May 19, 7:30 AM CDTSpecial Weather StatementICTButler30 min
May 19, 7:44 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Elk, Greenwood61 min
May 19, 8:08 AM CDTSpecial Weather StatementICTNeosho, Wilson37 min
May 19, 8:45 AM CDTSpecial Weather StatementICTAllen, Neosho30 min
May 19, 8:54 AM CDTSpecial Weather StatementICTWilson36 min
May 19, 3:27 PM CDTSpecial Weather StatementICTLabette33 min
May 19, 3:35 PM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho55 min
May 19, 3:43 PM CDTSevere Thunderstorm WarningICTMontgomery47 min
May 19, 4:11 PM CDTSevere Thunderstorm WarningICTLabette49 min
May 19, 4:30 PM CDTSevere Thunderstorm WarningICTLabette, Neosho30 min
May 19, 4:39 PM CDTSpecial Weather StatementICTAllen21 min
May 19, 4:47 PM CDTSevere Thunderstorm WarningICTAllen28 min
May 19, 6:17 PM CDTSpecial Weather StatementICTChautauqua28 min
May 19, 6:22 PM CDTSpecial Weather StatementICTMontgomery38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.